Iowa, 2007

Flash Flood and Hail in Iowa, August 7, 2007

August 7, 2007 · NWS DMX · 11 events in 5 counties and zones

A very moist and unstable airmass remained in place over Iowa with CAPE values in the 3000 to 4500 J/kg range and lifted index values around -8 C. A boundary extended nearly east to west across the southern half of Iowa during the day from the previous night's convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
$105,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very moist and unstable airmass remained in place over Iowa with CAPE values in the 3000 to 4500 J/kg range and lifted index values around -8 C. A boundary extended nearly east to west across the southern half of Iowa during the day from the previous night's convection. High temperatures reached the low 90s south of the boundary with mid to upper 80s to its north. Dew points were in the low to mid 70s. Deep moisture was in place with precipitable water values in the 2 to 2.25 inch range. An MCV was lifting northeast across northeast Nebraska during the day. Thunderstorms formed over southeast Nebraska into southern Iowa during the late afternoon and evening hours. Downdraft CAPE was in the 1000 to 1500 J/kg range with CAPE in the -10 to -30 C. layer of the atmosphere in the 500 to 700 J/kg range. The freezing level remained quite high, in the 14,500 to 15,900 foot range. This limited the hail production. Effective shear across the area was between 30 and 40 kts with the LCL 1000 to 1250 meters. There was one report of nickel size hail during the event. This occurred in Wayne County, south of Humeston. The rest of the severe weather was in the form of high winds. Several of the storms produced winds of 60 to 70 MPH. A grain bin was destroyed south of Humeston by high winds. Two semitrailer trucks were jackknifed as the result of high winds on Interstate 35 in Warren County near Bevington. In Taylor County, thunderstorms that developed later in the evening flattened a barn west of Bedford. The storms produced copious amounts of rainfall with 2 to as much as 4 inches of rain falling in Warren County, resulting in flash flooding. Water was running 6 inches deep across Interstate 35 between mile post 48 and mile post 50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 7, 2:25 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 2:25 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE AUG 7 2007

.DISCUSSION...
ACTIVE PATTERN WL CONT THRU THE NEXT 48 HRS OR SO AS IA REMAINS IN
THE RING OF FIRE.  MCV MOVG THRU NERN NEBRASKA EVIDENT ON SAT PIX
THIS AFTN WL DRFT EWD SLOWLY OVR NGT INTO WED MRNG.  EXPECT DVLPMT
OVR NIGHT WITH THAT FEATURE.  MOISTURE TRANSPORT INTO THE AREA WED
AFTN INTO THE OVR NGT HOURS WL CONTINUE THE CHANCE INTO WED NGT.
EXPECT UPR HIGH TO BUILD FARTHER NWD AND PUSH THE ACTIVTY NORTH OF
IA BY THU AFTN INTO THE FIRST OF NXT WK.  AFTER DEALING WITH THE
PCPN CHCS OVR THE NXT 48 HRS, WX WILL BE QUITE WITH THE DOG DAYS OF
SUMMER CONTINUING.  HIGHS IN THE UPPER 80S AND 90S WITH LOWS IN THE
LOW TO MID 70S.  ATTM FEEL THAT THE HEAT INDX WILL REMAIN BLO
CRITERIA BY A FEW DEGREES THRU FCST PD.

&&

.AVIATION...07/18Z
SFC FRONTAL BOUNDARY STILL LOCATED ACROSS CNTRL IA AND PRIMARY UPPER
LEVEL SYSTEM OVER CNTRL NEBRASKA. EXPECT LIGHT AND VARIABLE WINDS
ACROSS MUCH OF THE SITES THROUGH PERIOD. THIS AFTERNOON CUMULUS
FILLING IN WHERE SUNSHINE HAS OCCURRED AND WILL LEAD TO AREAS OF
MVFR CEILINGS THIS AFTERNOON AT ALL SITES. BY LATE THIS AFTERNOON
UPPER LEVEL SYSTEM IS EXPECTED TO MAKE A PUSH EAST AND LEAD TO
INCREASING THUNDERSTORMS CHANCES THROUGH THIS EVENING AT DSM AND
OTM. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER SW IA LATE WITH VCTS
MENTIONED AT DSM AFTER 09Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 7, 2:43 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE AUG 7 2007

IAZ033>039-044>050-057>062-070>075-081>086-092>097-082045-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA SOUTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA THIS
AFTERNOON AND MOVE EAST ACROSS THE AREA THROUGH THE EVENING HOURS.
A FEW SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE ESPECIALLY
SOUTH OF INTERSTATE 80. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHWEST IOWA LATE TONIGHT. LOCALIZED HEAVY RAINFALL
UP TO 2 INCHES IS POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT BETWEEN 5 PM TO 11 PM
SOUTH OF INTERSTATE 80. IN ADDITION...RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ004>007-015>017-023>028-082045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH THIS
EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THOUGH RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

DONAVON

The radar

The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 7, 4:44 PM CST
Where
Wayne County, 7.83 mi SSW of Humeston
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.770, -93.550

Hail, Wayne

When
August 7, 4:50 PM CST
Where
Wayne County, 6.95 mi WSW of Bentonville
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
40.760, -93.500

Thunderstorm Wind, Taylor

When
August 7, 5:25 PM CST
Where
Taylor County, 0.52 mi W of Lenox
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.880, -94.560

Thunderstorm Wind, Union

When
August 7, 5:48 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.060, -94.360

Thunderstorm Wind, Union

When
August 7, 5:48 PM CST
Where
Union County, Creston Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Crop damage
$10,000
Reported by
AWOS
Coordinates
41.020, -94.370

Thunderstorm Wind, Warren

When
August 7, 6:39 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.360, -93.570

Flash Flood, Warren

When
August 7, 6:45 PM CST to 8:30 PM CST
Where
Warren County, 4.27 mi NNW of New Virginia to 4.69 mi SW of St Marys
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.233, -93.773

Thunderstorm Wind, Warren

When
August 7, 6:45 PM CST
Where
Warren County, 0.86 mi SE of Bevington
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.360, -93.790

Thunderstorm Wind, Warren

When
August 7, 6:57 PM CST
Where
Warren County, 1.38 mi N of Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.500, -93.680

Thunderstorm Wind, Marion

When
August 7, 7:05 PM CST
Where
Marion County, 1.38 mi N of Dunreath
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.490, -93.180

Thunderstorm Wind, Taylor

When
August 7, 9:30 PM CST
Where
Taylor County, 4.2 mi W of Bedford
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
40.670, -94.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38623, 38622, 38624, 38628, 38630, 38626, 38621, 38627, 38700, 38629, 38676.